Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 47, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 7, 1998, 11:13 PM EDT for New Hanover County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 11:13 PM EDT (03:13 UTC)
- Expired
- May 7, 1998, 11:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 11:40 PM EDT | Hail 2 | Murraysville, NC | Damage to home reported. |
| May 7, 11:48 PM EDT | Tornado F1 | Wilmington, NC | Tornado touchdown in Gordon Woods Subdivision downed trees and damaged homes. Spotty path of downed trees crossed U.S. 17 at Alexander Rd ended before reaching Porters Neck Subdivision. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 080313 RRA
SVRILM
NCC129-080345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1113 PM EDT THU MAY 7 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 1145 PM EDT
* AT 1111 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH LARGE HAIL IN THE VICINITY OF WILMINGTON MOVING EAST AT 30
MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
MONKEY JUNCTION BY 1115 PM EDT
WRIGHTSVILLE BEACH BY 1115 PM EDT
MURRAYSVILLE BY 1115 PM EDT
OGDEN BY 1120 PM EDT
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR NELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
IRELANDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:13 PM EDT, 2 hours earlier.
Area forecast discussion, May 7, 9:13 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 913 PM EDT THU MAY 7 1998 TNT...INTERESTING FCST. ACTION OUT W IS IMPRESSIVE BUT WILL IT MAINTAIN ITSELF AS IT MOVS EWD IS THE QUES. 00Z MHX SNDG IS QUITE STABLE AT 00Z. CHS SNDG IS UNSTABLE AND SOME OF THAT AIRMASS IS LIKELY MOVG NWD. WTR VPR LOOP CONTD TO INDICATE VRY DVRG FLOW ALFT AND UVM WILL LIKELY BE INCRNG OVR MHX CWA A BIT LTR TNT. AS SFC DWPTS RISE AND CAPES INCR THERE IS STILL SOME SVR POTENTIAL OVR MHX CWA AND WILL MONITOR. KEEPING SHWRS/TSTMS LIKELY SNDS OK TOO ME AT THIS PT. LO TEMPS LUK GD AS DWPTS CONT TO RISE. FRI...STILL WRM AND HUMID WITH DWPTS IN THE 60S. IF WE GET MORE SUN THAN CURRENT FCST INDICATES WHICH IS PSBL LUKING AT SAT LOOP...THERE WILL BE MORE TSTMS ARND. MHX CWA IS AHEAD OF FNT AND AIR IS COLD ALFT...THERE WILL ALSO BE LEFTOVR BNDRYS PLUS THE FNT PLUS THE C-BRZ. CWF: WILL LV SCA AS BNDRY LYR FLOW AT CHS WAS 27 KT AND MHX HAD 22L KT. SRLY FLOW WILL BE INCRNG OVN WITH BLDG SEAS. .MHX...SCA CSTL WTRS. GATES
In the hours before
Special weather statement, May 7, 5:45 PM EDT, 5 hours 28 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 545 PM EDT THU MAY 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A WARM FRONT WILL CROSS THE AREA THIS EVENING KEEPING THE REGION IN A WARM UNSTABLE AIRMASS. THIS FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE AND VERY STRONG WINDS ALOFT WILL AID IN THUNDERSTORM DEVELOPMENT THIS EVENING CONTINUING INTO THE OVERNIGHT HOURS. SOME STORMS WILL BECOME SEVERE WITH A GOOD CHANCE OF SEVERE WEATHER OVER THE NORTH MIDLANDS OF SOUTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL 3/4 OF AN INCH OR LARGER. WIND GUSTS IN EXCESS OF 58 MPH ALONG WITH ISOLATED TORNADOES ARE POSSIBLE IN THE STRONGEST STORMS. HEAVY RAIN WITH AMOUNTS EXCEEDING 1.5 INCHES PER HOUR COULD LEAD TO FLOODING PROBLEMS. SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE WEATHER SERVICE. HEWITT
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:30 PM EDT | Tornado Warning | ILM | New Hanover | 35 min |
| May 7, 11:53 PM EDT | Tornado Warning | ILM | Pender | 32 min |
| May 8, 12:03 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 47 min |
| May 8, 12:19 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 46 min |
| May 8, 3:50 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 45 min |
| May 8, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 34 min |
| May 8, 7:44 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.